Alabama, 2013

Flash Flooding and Flooding in Alabama, July 4 to 6, 2013

July 4 to 6, 2013 · NWS HUN · 21 events in 5 counties and zones

A nearly stationary band of heavy rain developed on the 4th of July across portions of northwest and north central Alabama. A bulk of the rainfall occurred during the late morning through late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A nearly stationary band of heavy rain developed on the 4th of July across portions of northwest and north central Alabama. A bulk of the rainfall occurred during the late morning through late afternoon hours. The hardest hit counties were Lawrence, eastern Limestone, western Madison and Morgan Counties where 5 to 10 inches of rain were measured. Widespread areal flooding occurred and numerous roads were closed or became impassible in some areas through the evening of July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 9:47 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 4, 9:47 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 AM CDT THU JUL 4 2013

.UPDATE...
LOWERED TEMPS BUT KEPT REST OF THE FCST AS IS FRO NOW.

&&

.DISCUSSION...
PLENTY OF MOISTURE MOVING INTO THE TN VALLEY DUE TO THE BERMUDA HIGH
OFF THE ATLANTIC COAST AND THE UPPER TROF OVER THE MIDWEST. EXPECT
THE RAIN TO CONTINUE FOR THE REST OF THE AFTERNOON. THERE MAY BE A
FEW HOURS THIS AFTN WHERE THE RAIN MAY TAPER OFF ESPECIALLY OVER NW
AL...BASED ON RADAR TRENDS. HOWEVER NEW MODEL DATA COMING IN CONTINUES
TO SHOW THAT MORE RAIN CAN BE EXPECTED FOR TODAY.

LOWERED TEMPS TO THE MID/UPPER 70S DUE TO CLOUD COVER/RAIN. ATTM NO
REPORTS OF ANY LIGHTNING...BUT WILL LEAVE IN THE GRIDS/ZONES THE
MENTION OF GUSTY WINDS SINCE 8H WINDS WILL BE BETWEEN 40 TO 50 KTS
THIS AFTN. EXCEPT FOR FLOODING CONCERNS..THE THREAT OF SEVERE WX
WILL BE LOW TODAY.

ATTM NO CHANGES TO THE CURRENT FFA.

07

&&

.AVIATION...
/ISSUED 623 AM CDT THU JUL 4 2013/
FOR 12Z TAFS...

MVFR CONDITIONS ARE EXPECTED ACROSS N AL FOR MOST OF THE NEXT 24
HOURS WITH SOME DROPS TO IFR/ADDL FUEL REQUIRED POSSIBLE WITH SHRA
ACTIVITY CONTINUING THROUGH MOST OF THE PERIOD. IT IS DIFFICULT TO
TIME THE DROPS IN CATEGORY, BUT THERE IS AN INDICATION THAT FURTHER
DROPS IN CIGS ARE LIKELY BTWN 14-18Z. SHOULD SEE A BREAK IN SHRA
ACTIVITY AFTER 03-05Z BUT CONDITIONS WILL LIKELY NOT IMPROVE. THERE
IS THE POSSIBILITY FOR ANOTHER DROP IN CIG LATE IN THE PERIOD BUT
HAVE NOT INCLUDED AT THIS TIME. IN ADDITION, THERE IS THE POSSIBILITY
OF ISOL -TSRA MAINLY BTWN 18-02Z.

SL.77

&&

.PREV DISCUSSION...
/ISSUED 541 AM CDT THU JUL 4 2013/
AN UNSEASONABLY STRONG SOUTH-SOUTHWEST FLOW ALOFT PERSISTS ACROSS THE
TENNESSEE VALLEY THIS MORNING...BETWEEN A LONGWAVE MID-LEVEL TROUGH
EXTENDING FROM THE WESTERN GREAT LAKES TO THE SOUTHERN PLAINS AND A
STRENGTHENING SUBTROPICAL MID-LEVEL RIDGE CENTERED BETWEEN BERMUDA
AND THE MID-ATLANTIC COAST. VERY LITTLE CHANGE IS EXPECTED IN THIS
PATTERN TODAY...WITH MODELS SUGGESTING THAT ANY WESTWARD MOTION OF
THE CENTRAL PLAINS LONGWAVE TROUGH WILL BE BLOCKED BY STRONG RIDGING
IN PLACE ACROSS THE SOUTHWESTERN DESERTS. HOWEVER...AS HEIGHTS RISE
WITHIN THE CENTER OF THE BERMUDA HIGH...THE RESULTING SOUTHERLY
GRADIENT FLOW WILL ALLOW SEVERAL MID-LEVEL WAVES TO ACCELERATE
NORTHWARD ACROSS THE FORECAST AREA FROM THE EASTERN GULF OF MEXICO.
STRONG ASCENT ALREADY IN PLACE ACROSS THE REGION WILL BE FURTHER
ENHANCED BY THE MID-LEVEL WAVES TO BRING WIDESPREAD SHOWERS AND
EMBEDDED THUNDERSTORMS TO THE REGION TODAY. AS THE FINAL WAVE LIFTS
NORTHWARD THIS EVENING...AN INCREASINGLY SUBSIDENT AIRMASS SHOULD
LEAD TO A REDUCTION IN SHOWER/STORM ACTIVITY FROM SOUTHWEST-TO-
NORTHEAST. HIGH WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WILL YIELD
WIND GUSTS OF 30-40 MPH WITH THE STRONGEST CONVECTIVE CELLS TODAY AND
THIS EVENING. CONDITIONS WILL ALSO BECOME FAVORABLE FOR THE
DEVELOPMENT OF BRIEF LOW-LEVEL MESOCYCLONES AS A SHORTWAVE TROUGH
LIFTS NORTH-NORTHEASTWARD ACROSS THE MID-MISSISSIPPI VALLEY AND
INDUCES A 35-45 KNOT SOUTH-SOUTHEASTERLY LOW-LEVEL JET. BASED ON LOW
LCL HEIGHTS AND PWATS IN THE 1.9-2.1 INCH RANGE...CONDITIONS APPEAR
FAVORABLE FOR THE DEVELOPMENT OF A FEW BRIEF TORNADOES -- SIMILAR TO
WHAT MIGHT BE EXPERIENCED WITH A LANDFALLING TROPICAL CYCLONE.
OTHERWISE...THE FLOOD WATCH WILL BE CONTINUED...BUT WILL NOT BE
EXPANDED IN EITHER AREA OR TIME BASED ON UNCERTAINTY IN AMOUNTS OF
RAINFALL ACROSS NORTHWEST ALABAMA.

THE SYNOPTIC PATTERN WILL BEGIN TO SLOWLY CHANGE BY FRIDAY NIGHT AND
SATURDAY...AS THE SOUTHWESTERN U.S. MID-LEVEL HIGH BEGINS TO EXPAND
EASTWARD INTO KANSAS/OKLAHOMA/NORTH TEXAS. THIS WILL FORCE A RESIDUAL
MID-UPPER TROUGH ACROSS MISSOURI TO TRANSITION INTO A CUTOFF LOW
WHICH IS PROGGED TO SHIFT SLOWLY EAST-NORTHEASTWARD INTO CENTRAL
ILLINOIS BY SATURDAY. THIS WILL EFFECTIVELY VEER MID-LEVEL FLOW TO
THE SOUTHWEST...ALLOWING A DRIER AIRMASS ALOFT TO SPREAD ACROSS THE
REGION. WILL HOLD POPS ON SATURDAY AROUND 60 PERCENT BASED ON THIS
REASONING...AND THE FACT THAT STRONGER DEEP-LAYER FORCING FOR ASCENT
WILL BE LOCATED TO THE NORTH OF THE REGION AND CLOSER TO THE EASTWARD
ADVANCING CUTOFF LOW. THE GENERAL TREND OF A BUILDING RIDGE OVER THE
SOUTHERN PLAINS FORCING THE MID-LEVEL CUTOFF LOW TO MIGRATE EASTWARD
WILL CONTINUE INTO THE EXTENDED FORECAST PERIOD...WITH A RETURN TO A
MORE CLIMATOLOGICALLY-FAVORED DIURNAL CONVECTIVE CYCLE EXPECTED. A
BROAD ZONALLY-ORIENTED MID-LEVEL RIDGE WILL LIKELY BECOME ESTABLISHED
ALONG 35N LATITUDE...WITH HIGH TEMPERATURES WARMING INTO THE LOWER
90S AND HEAT INDEX VALUES IN THE 95-100 RANGE.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ALZ006>010-016.

TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 3:21 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 AM CDT THU JUL 4 2013

ALZ001>010-016-TNZ076-096-097-041800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
421 AM CDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM THE SOUTH
TODAY AND TONIGHT...WITH HEAVY RAINFALL POSSIBLE AT TIMES. A FEW
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH.

GIVEN THE THREAT FOR REPEATED ROUNDS OF HEAVY RAINFALL...A FLOOD
WATCH IS IN EFFECT FOR ALL AREAS ALONG AND EAST OF INTERSTATE 65
THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
FRIDAY NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 30 TO 40
MPH. BY FRIDAY EVENING...WIDESPREAD RAINFALL TOTALS ACROSS PORTIONS
OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE WILL RANGE FROM
2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

AS A RESULT...A FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT FRIDAY
EVENING FOR AREAS ALONG AND EAST OF INTERSTATE 65.

A MORE TYPICAL SUMMER PATTERN OF SCATTERED STORMS IS EXPECTED ON
MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF FLOODING AND GUSTY WINDS ARE APPRECIATED.

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 5 flood, 3 heavy rain. Local standard time, as filed.

Flash Flood, Morgan

When
July 4, 10:18 AM CST to 4:18 PM CST
Where
Morgan County, 0.69 mi S of Decatur to 0.68 mi S of Decatur
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.610, -86.980

An apartment complex was evacuated due to high water.

Heavy Rain, Limestone

When
July 4, 10:19 AM CST
Where
Limestone County, 2.07 mi N of French Mill
Reported by
Trained Spotter
Coordinates
34.800, -86.880

Water was over Mooresville Road. The depth was unknown at this time.

Flash Flood, Limestone

When
July 4, 12:00 PM CST to 6:00 PM CST
Where
Limestone County, 0.52 mi NE of Capshaw to 0.35 mi E of Capshaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.775, -86.793

Capshaw Road was closed at Sanderson Road and between Wall Triana and Nance Roads. Several other roads in east Limestone county were also reported closed due to heavy rain and flash flooding.

Flash Flood, Limestone

When
July 4, 12:00 PM CST to 6:00 PM CST
Where
Limestone County, 1.35 mi S of Athens to 1.37 mi SSE of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.781, -86.979

Lavert Avenue was closed due to flash flooding.

Flash Flood, Madison

When
July 4, 12:20 PM CST to 6:20 PM CST
Where
Madison County, 1.24 mi ESE of Madison to 0.89 mi NE of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.695, -86.749

Flash flooding covered Balch and Mill Roads, and Mill Creek Greenway. Walden Glen at Browns Ferry Road was closed.

Flash Flood, Cullman

When
July 4, 12:30 PM CST to 4:30 PM CST
Where
Cullman County, 1.8 mi SSW of Corinth to 2.57 mi S of Corinth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.277, -87.084

The bridge was under water over Crooked Creek, on County Road 1059, just north of Jones Chapel.

Flash Flood, Morgan

When
July 4, 1:45 PM CST to 7:45 PM CST
Where
Morgan County, 0.9 mi SW of Danville to 0.36 mi WSW of Danville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.410, -87.090

Danville Road was closed just north of Highway 36 due to a large part of the road being washed away. Significant repairs were necessary to repair this roadway. Other parts of Danville Road were closed due to significant heavy rain and high water.

Flash Flood, Morgan

When
July 4, 1:45 PM CST to 7:45 PM CST
Where
Morgan County, 0.57 mi WSW of Cedar Lake to 0.56 mi N of Basham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.548, -86.980

Flooding affected homes along Chesapeake Trail. A car was nearly completely submerged by water near Ray Avenue. Many sections of Danville Road were flooded.

Flash Flood, Morgan

When
July 4, 2:15 PM CST to 7:15 PM CST
Where
Morgan County, 0.43 mi NNE of Oakworth to 0.73 mi NE of Austinville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.576, -86.977

Country Club Road and Stratford Road was closed, near 6th Avenue SE/Highway 31, due to heavy rain and high water (unknown depth).

Flash Flood, Lawrence

When
July 4, 2:35 PM CST to 8:00 PM CST
Where
Lawrence County, 0.89 mi NW of Moulton to 0.69 mi NNW of Moulton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.489, -87.292

Numerous roads, between Main Street and Court Street, were closed in Moulton due to heavy rain and high water. Tankersly Avenue and Sparkman Road were covered with high water and barricaded. In addition, several homes along Main Street, Katherine Avenue and Littrell Circle, sustained water damage from high water.

Flash Flood, Lawrence

When
July 4, 2:35 PM CST to 8:00 PM CST
Where
Lawrence County, 0.94 mi NW of Moulton to 0.88 mi NNW of Moulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -87.291

Water was in several homes and over a foot of water was along Main Street, Katherine Drive and Littrell Circle.

Flash Flood, Limestone

When
July 4, 3:40 PM CST to 8:00 PM CST
Where
Limestone County, 0.54 mi WNW of Salem Corner to 1.04 mi SE of Parker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.703, -86.888

Fifteen area and county roads were closed due to high water in southeastern Limestone county, from near Mooresville Road to along and northeast of Huntsville Browns ferry Road. Water was at least a foot to a foot and a half deep.

Flash Flood, Lawrence

When
July 4, 3:52 PM CST to 4:05 PM CST
Where
Lawrence County, 0.88 mi WNW of Moulton to 0.86 mi WNW of Moulton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.483, -87.295

Rising water caused a fuel leak in downtown Moulton, Court Street. About 200 gallons of gasoline leaked out due to flood waters. Emergency personnel contained the spill within about 15 minutes. No injuries or additional impacts reported.

Flash Flood, Limestone

When
July 4, 5:25 PM CST to 8:00 PM CST
Where
Limestone County, 2.15 mi SSE of Burgreen Corner to 2.05 mi SSE of Burgreen Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.700, -86.790

Arbor Trace near County Line Road was closed due to flooding. The report was relayed via social media.

Flood, Limestone

When
July 4, 6:00 PM CST to July 6, 6:00 PM CST
Where
Limestone County, 2.59 mi SE of New Hope to 7.96 mi E of Ardmore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.552, -86.790

Areal flooding persisted on fields and some roadways through the 6th.

Flood, Madison

When
July 4, 6:00 PM CST to July 6, 6:00 PM CST
Where
Madison County, 3.74 mi E of Ardmore to 13.5 mi SE of New Hope
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.993, -86.784

Areal flooding persisted on fields and some roadways through the 6th.

Flood, Morgan

When
July 4, 6:00 PM CST to July 6, 6:00 PM CST
Where
Morgan County, 3.41 mi NW of Talucah to 2.81 mi NNW of Trinity
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.586, -86.721

Areal flooding persisted on fields and some roadways through the 6th.

Flood, Lawrence

When
July 4, 6:00 PM CST to July 6, 6:00 PM CST
Where
Lawrence County, 4.89 mi NNW of Trinity to 4.17 mi WNW of Trinity
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.687, -87.108

Areal flooding persisted on fields and some roadways through the 6th.

Flood, Cullman

When
July 4, 6:00 PM CST to July 6, 6:00 PM CST
Where
Cullman County, 0.87 mi NW of West Pt to 0.49 mi WNW of Centerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.240, -86.959

Areal flooding persisted on fields and some roadways through the 6th.

Heavy Rain, Limestone

When
July 4, 6:35 PM CST
Where
Limestone County, 2.68 mi NW of Capshaw
Reported by
Public
Coordinates
34.800, -86.830

Since midnight LST, the public reported a storm total rainfall of 8.21 inches approximately 3 miles northwest of Capshaw. This report was relayed via social media.

Heavy Rain, Madison

When
July 4, 7:10 PM CST
Where
Madison County, Jeff
Reported by
Trained Spotter
Coordinates
34.820, -86.720

Additional heavy rain caused water to rise once again near Stagecoach Road in Monrovia. Several inches of water was over the road there (unknown depth).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471607, 471622, 471606, 471684, 471609, 471611, 471612, 471682, 471613, 471614, 471615, 471616, 471617, 471618, 471694, 471695, 471696, 471699, 471764, 471620, 471621.